Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 44, NWS St. Louis, MO

April 27, 2024Moniteau County, Missouri

NWS St. Louis, MO issued this tornado warning at Apr 27, 2024, 10:41 PM CDT for Moniteau County, Missouri. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 10:41 PM CDT (03:41 UTC)
Expired
Apr 27, 2024, 11:30 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 150 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 10:59 PM CDTTSTM WND DMG1 N Tipton, MOThree utility poles snapped just north of Tipton. Time estimated from radar.
Apr 27, 10:59 PM CDTTORNADO2 Ene Tipton, MOAn EF1 tornado formed shortly before 11pm on the 27th northeast of Tipton, MO along Alexander Rd, causing damage to both structures and trees before dissipating a minute later.
Apr 27, 11:02 PM CDTTSTM WND DMG3 Ene Tipton, MOCorrects previous tstm wnd dmg report from 1 N Tipton. Three utility poles snapped just northeast of Tipton along Alexander Rd. Time estimated from radar.
Apr 27, 11:02 PM CDTTSTM WND DMG3 Ene Tipton, MOPhotos show a mobile home was rolled off of its foundation and crushed. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 9:41 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

392 
WFUS53 KLSX 280341
TORLSX
MOC135-280430-
/O.NEW.KLSX.TO.W.0044.240428T0341Z-240428T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
1041 PM CDT Sat Apr 27 2024

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Moniteau County in central Missouri...

* Until 1130 PM CDT.

* At 1041 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 8 miles southeast of Otterville, moving east at
  40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Tipton around 1050 PM CDT.
  Clarksburg around 1055 PM CDT.

Other locations in the path of this tornadic thunderstorm include
California, Jamestown and Easley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3868 9284 3868 9262 3892 9250 3891 9248
      3888 9248 3886 9245 3883 9244 3882 9242
      3882 9239 3881 9238 3878 9239 3877 9241
      3873 9239 3856 9245 3851 9273 3860 9284
TIME...MOT...LOC 0341Z 248DEG 35KT 3859 9293 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Elmore
3 follow-up statements
488 
WWUS53 KLSX 280400
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1100 PM CDT Sat Apr 27 2024

MOC135-280430-
/O.CON.KLSX.TO.W.0044.000000T0000Z-240428T0430Z/
Moniteau MO-
1100 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR CENTRAL
MONITEAU COUNTY...

At 1100 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Tipton, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Clarksburg, Jamestown and Easley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3868 9284 3868 9262 3892 9250 3891 9248
      3888 9248 3886 9245 3883 9244 3882 9242
      3882 9239 3881 9238 3878 9239 3877 9241
      3873 9239 3865 9242 3855 9278 3860 9284
TIME...MOT...LOC 0400Z 243DEG 32KT 3867 9277 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Elmore
706 
WWUS53 KLSX 280412
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1112 PM CDT Sat Apr 27 2024

MOC135-280430-
/O.CON.KLSX.TO.W.0044.000000T0000Z-240428T0430Z/
Moniteau MO-
1112 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHEASTERN MONITEAU COUNTY...

At 1112 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Clarksburg, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
California, Jamestown, Easley, Lupus, Kliever, and Sandy Hook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3868 9262 3892 9250 3891 9248 3888 9248
      3886 9245 3883 9244 3882 9242 3882 9239
      3881 9238 3878 9239 3877 9241 3873 9239
      3865 9242 3861 9264
TIME...MOT...LOC 0412Z 248DEG 35KT 3871 9263 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Elmore
761 
WWUS53 KLSX 280426
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1126 PM CDT Sat Apr 27 2024

MOC135-280436-
/O.EXP.KLSX.TO.W.0044.000000T0000Z-240428T0430Z/
Moniteau MO-
1126 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR NORTHEASTERN MONITEAU COUNTY WILL EXPIRE
AT 1130 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 AM CDT for central
Missouri.

&&

LAT...LON 3868 9262 3892 9250 3891 9248 3888 9248
      3886 9245 3883 9244 3882 9242 3882 9239
      3881 9238 3878 9239 3877 9241 3873 9239
      3865 9242 3861 9264
TIME...MOT...LOC 0426Z 248DEG 35KT 3875 9250 

$$

Elmore

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 27, 7:25 PM CDT, 3 hours 16 minutes earlier. Its key messages:

  • Thunderstorms late this evening and overnight have the potential to produce heavy rain and localized flooding across northeast MO and west-central Illinois, with a limited potential for damaging winds and an isolated tornado as well. A Flood Watch has been issued for parts of northeast Missouri and west- central Missouri from 7 PM tonight until 10 am tomorrow morning.
  • Thunderstorms are likely late tomorrow afternoon through late evening in many areas, with damaging winds, large hail, and an isolated tornado or two possible.
  • A few thunderstorms will be possible mainly along and south of I-44 Monday afternoon and evening.
Area forecast discussion, Apr 27, 7:25 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
725 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Thunderstorms late this evening and overnight have the
  potential to produce heavy rain and localized flooding across
  northeast MO and west-central Illinois, with a limited potential
  for damaging winds and an isolated tornado as well. A Flood
  Watch has been issued for parts of northeast Missouri and west-
  central Missouri from 7 PM tonight until 10 am tomorrow morning.

- Thunderstorms are likely late tomorrow afternoon through late
  evening in many areas, with damaging winds, large hail, and an
  isolated tornado or two possible.

- A few thunderstorms will be possible mainly along and south of
  I-44 Monday afternoon and evening.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 318 PM CDT Sat Apr 27 2024

While conditions are quiet across the region as of this writing,
this will not last long as multiple rounds of thunderstorms remain
on the horizon over the next 48 to 60 hours. At 2 PM CDT, a surface
low was located across southwest Kansas and the OK/TX panhandles,
with a nearly stationary front extending northeastward into
Kansas, northern MO, and southern IA. South of this boundary lies
a broad warm sector characterized by surface dewpoints in the low
to mid 60s, and precipitable water values between 1 and 1.25
inches, the latter of which is near the 90th percentile for this
time of year. Meanwhile, a slow-moving shortwave and associated
jet streak was located across the central high plains, providing
ample upper forcing to overcome weak capping along both the
dryline and previously mentioned warm front extending into
northwest Missouri.

As the afternoon progresses, this convection is expected to expand
and gradually drift eastward and eventually into parts of
northeast/central Missouri and west central Illinois. While
scattered weak thunderstorms ahead of this activity may produce a
few heavy downpours and small hail this afternoon, the more
impactful thunderstorms are likely later in the evening and
overnight as more organized storms arrive from the west. Across
northeast Missouri and west-central Illinois, training thunderstorms
will be possible due to storm motions nearly parallel to the stalled
front. Meanwhile, anomalously high moisture content will promote
moderately efficient rainfall rates, which may fall in areas that
have already observed significant rainfall in the past couple of
days. Meanwhile, CAMs have indicated a potential for locally heavy
rainfall across a narrow swath in these areas, and confidence is
increasing in the potential for 1 to 3 inches of rain, and
potentially higher amounts possible as well. As such, we've issued a
Flood Watch for this evening through tomorrow morning across a few
counties in northeast Missouri and west-central Illinois, in
addition to many other counties added by neighboring offices to our
north and west.

Meanwhile, the strengthening low level jet will also cause low
level shear to increase through the evening and overnight ahead of
these storms, and while instability will wane considerably
overnight (SBCAPE falling to 500 J/kg or less), we can't rule out
a few damaging wind gusts or even a tornado or two late this
evening and overnight. This threat will steadily diminish after
roughly 3 am as storms wane in intensity. Remnant showers and
thunderstorms will continue to gradually spread eastward through a
majority of the area through the morning hours, and eventually
diminish as they move east of the Mississippi River.

Exactly when this occurs will play a big role in the potential for
local strong/severe thunderstorms tomorrow. Considering the
potential for widespread cloud cover and remnant showers,
instability will be at a premium tomorrow afternoon locally and
there remains some question as to how efficiently the warm sector
will be able to destabilize. What is most likely is that a
corridor of moderate instability will develop across western
Missouri, and forcing from the departing shortwave and mid level
jet streak will drive thunderstorm development here during the
afternoon. This activity will then drift eastward during the late
afternoon and evening as it matures, eventually reaching our
portions of central and northeast Missouri, but encountering a
steadily less favorable thermodynamic environment. However, should
we maintain sufficient instability, 40 to 50 kt of 0-6km shear
will be present, with gradually increasing low level shear late in
the afternoon and into the evening as the low level jet
increases. In other words, while confidence is high that much of
the region will see more showers and thunderstorms late in the
day/evening tomorrow, likely in the form of a broken linear
complex, the threat of severe storms remains conditional.

Thunderstorms will move east of the area late in the evening and
overnight tomorrow, and a cold front will lag this activity and
stall across the area sometime during the day Monday. The
implications of this will be discussed in the long term section
below.

BRC

&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 318 PM CDT Sat Apr 27 2024

By Monday morning, the bulk of the remnant shower and thunderstorm
activity from the previous night will likely have moved east of the
area. However, as previously mentioned a cold front will remain
draped across the region, with a modestly unstable warm sector
draped across southeast Missouri and west-central Illinois by mid
afternoon. Meanwhile, a belt of modest 500mb flow will remain in
place aloft (20-35kt), but the strongest winds and forcing aloft
will depart as the previously discussed shortwave and jet streak
move into the upper Midwest. While this will not be much to work
work, this may support at least some scattered convection along
and south of the cold front by mid to late afternoon Monday, with
a limited potential for some small hail or gusty downburst winds.

Beyond Monday, confidence in the day-to-day details diminishes as we
emerge into a regime of largely zonal flow aloft. Tuesday remains
the most likely day to remain dry during the work week, but the
passage of several shortwaves along the periphery of a broad upper
ridge across the central CONUS will maintain multiple chances for
rain over the latter half of the week. Meanwhile, temperatures are
likely to remain near or slightly above average overall, but the
potential for widespread cloud cover and waves of rainfall will
likely limit this potential. The NBM in particular is very warm with
regards to temperatures late in the week, and in spite of the
relatively narrow ensemble spreads, it remains to be seen whether or
not these very warm temperatures (upper 80s to low 90s) can be
realized.

BC

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 712 PM CDT Sat Apr 27 2024

Showers and thunderstorms over western and northern Missouri will
move into east and affect COU/JEF between 03-07Z and UIN between
03-08Z. The strongest storms will be capable of producing MVFR and
possible IFR ceilings and visibilities in heavy rainfall, hail,
and wind gusts over 35 knots. This line is expected to lose its
momentum as it moves east toward the St. Louis late tonight, so
only mentioned VCTS between 10-15Z. There will be some MVFR
ceilings late tonight into Sunday morning outside of the the
thunderstorms at UIN/COU/JEF. Additional showers and thunderstorms
are expected to move into the area late Sunday afternoon and
Sunday evening.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday morning for Knox MO-Lewis MO-Marion
     MO-Monroe MO-Shelby MO.

IL...Flood Watch through Sunday morning for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Apr 27, 3:37 PM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
337 PM CDT Sat Apr 27 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
337 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance severe thunderstorms this evening into tonight,
mainly over northeast Missouri and west-central Illinois.
Thunderstorms that become severe could produce damaging winds and
isolated tornadoes. Localized flooding will also be possible in these
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday through Friday. A few of
the thunderstorms on Sunday afternoon and Sunday night could be
severe, capable of producing large hail, damaging winds, and an
isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

19

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:42 AM CDTRiver Flood WarningLSXMonroe3 days
Apr 28, 6:21 AM CDTRiver Flood WarningLSXMarion39 hr
Apr 28, 6:21 AM CDTRiver Flood WarningLSXLewis3 days
Apr 28, 6:21 AM CDTRiver Flood WarningLSXMarion4 days
Apr 28, 7:09 AM CDTRiver Flood WarningLSXLewis59 hr

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.